News Service

late-breaking news in healthcare

CDC Warns of Vitamin K-Dependent Coagulopathy Outbreak Linked to Synthetic Cannabinoids

April 10, 2018

The Centers for Disease Control and Prevention (CDC) has released an outbreak bulletin for a potential life-threatening vitamin K-dependent coagulopathy that has been associated with the use of synthetic cannabinoids (e.g., K2, Spice, and AK47).

The bulletin reports that 94 people presented from March 10 through April 5 to emergency departments, (89 people in Illinois, 2 in Indiana, 1 in Maryland, 1 in Missouri, and 1 in Wisconsin) with unexplained bleeding; subsequent work-up and treatment response in all cases were consistent with long-acting vitamin K-dependent antagonist toxicity. Sixty-three patients interviewed by public health epidemiologists in Illinois reported synthetic cannabinoid use. At least 3 synthetic cannabinoid product samples related to this outbreak have tested positive for brodifacoum. A working hypothesis is the synthetic cannabinoids were contaminated with brodifacoum.

The CDC sent a team to assist the Illinois Department of Public Health with the epidemiologic investigation and is coordinating with the other states involved in the outbreak. The agency is also reviewing calls to all U.S. poison information centers to identify suspected cases that may be related to the current outbreak.

 

Centers for Disease Control and Prevention (CDC). Outbreak Alert: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use. April 5, 2018. Available at: click here. Accessed April 9, 2018.